Alert archive / West Virginia / Snow Squall Warnings in 2022

Snow Squall Warning 3, NWS Charleston, WV

November 18, 20226 counties in West Virginia

NWS Charleston, WV issued this snow squall warning at Nov 18, 2022, 5:46 PM EST for 6 counties in West Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 18, 2022, 5:46 PM EST (22:46 UTC)
Expired
Nov 18, 2022, 6:30 PM EST
In force
44 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Barbour County, WV, Braxton County, WV, Gilmer County, WV, Lewis County, WV, Randolph County, WV, Upshur County, WV

The radar

The Charleston,WV radar (KRLX), 164 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2022-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2022-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

675 
WWUS51 KRLX 182246
SQWRLX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Charleston WV
546 PM EST Fri Nov 18 2022

WVC001-007-021-041-083-097-182330-
/O.NEW.KRLX.SQ.W.0003.221118T2246Z-221118T2330Z/
Randolph WV-Gilmer WV-Lewis WV-Braxton WV-Upshur WV-Barbour WV-
546 PM EST Fri Nov 18 2022

The National Weather Service in Charleston West Virginia has issued a

* Snow Squall Warning for...
  Northwestern Randolph County in northeastern West Virginia...
  East central Gilmer County in north central West Virginia...
  Lewis County in northern West Virginia...
  Northeastern Braxton County in north central West Virginia...
  Upshur County in northeastern West Virginia...
  Barbour County in northeastern West Virginia...

* Until 630 PM EST.

* At 544 PM EST, a dangerous snow squall was located along a line
  extending from 11 miles south of Newburg to near Glenville, moving
  east at 20 mph.

  HAZARD...Intense bursts of heavy snow and gusty winds leading to 
           blowing snow and visibility rapidly falling to less than 
           one-quarter mile. Wind gusts up to 35 mph.

  SOURCE...Radar and webcams.

  IMPACT...Travel will become difficult and potentially dangerous 
           within minutes.

This includes the following highways...
 Interstate 79 between mile markers 74 and 102.
 Route 33 between mile markers 1 and 35.

Locations impacted include...
Buckhannon, Weston, Philippi, Audra State Park, Belington, Stonewall
Jackson, Rock Cave, Cedar Creek State Park, Junior, Burnsville, Sand
Fork, Montrose, Ireland, Overhill, French Creek, Moatsville, Volga,
Lorentz, Century and Stouts Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Reduce speed and turn on headlights! During snow squalls, the 
visibility may suddenly drop to near zero in whiteout conditions.

If traveling on a highway, find the nearest exit or rest area and
park safely away from traffic. Allow snow squalls to pass before
attempting to resume travel.

&&

LAT...LON 3872 8052 3889 8092 3911 8031 3910 8025
      3912 8023 3913 8023 3927 7985 3924 7984
      3924 7981 3913 7984 3908 7978 3905 7978
      3904 7979 3901 7969
TIME...MOT...LOC 2244Z 289DEG 15KT 3923 7984 3890 8077 

SNOW SQUALL...OBSERVED

$$

FMK

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this snow squall warning went out at Nov 18, 2:33 PM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Nov 18, 2:33 PM EST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
233 PM EST Fri Nov 18 2022

.SYNOPSIS...
Cold front brings a quick shot of snow today. Dry and cold
through the weekend. Dry, mild for the short work week. Low
pressure brings precipitation for Thanksgiving into Friday.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 1240 PM Friday...

A cold front with an upper short wave will pull out of the
region later today, bringing an end to the snow. Much drier air
will move into the area behind the cold front as cold high
pressure system builds in. This will allow for clearing skies
tonight.

Unseasonably cool air will remain on Saturday despite plenty of
sunshine.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 230 PM Friday...

Dry weather is expected across the majority of the area as a
moisture deprived cold front sweeps through Saturday night; however,
flurries can't be ruled out over the northeast mountains. Very cold
air flowing into the area behind the front will pull temperatures
down into the 10 to 20 degree range overnight.

Gusty winds are likely to accompany the frontal passage and then
persist due to strong flow lingering in its wake. In the higher
elevations, gusts up to around 45 mph may also result in wind chills
around 10 below zero early Sunday morning. With such cold conditions
anticipated, a Wind Chill Advisory may eventually be needed for
portions of the northeast mountains.

Mountain flurries may persist into Sunday morning before coming to
an end, then cold and dry conditions are expected across the area as
surface high pressure builds in from the southwest. Wind gusts along
the higher terrain will gradually diminish throughout the day.
Sunday's high temperatures are likely to top out in the upper 20s to
low 30s in the lowlands and teens to 20s along the mountains.
Another rather cold night is then expected, with lows once again
falling to 10-20 degrees.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 230 PM Friday...

Surface high pressure continues to maintain dry and tranquil weather
through Wednesday, then moisture begins to increase for the end of
next week as an upper trough and associated cold front approach from
the west, and a low moves up the southeast Coast. Due to differing
model solutions, have introduced precipitation as early as Thursday
(Thanksgiving) afternoon; however, better chances are expected to
occur Thursday night into Friday. Rain should be the primary
precipitation type for the majority of the CWA, while a wintry mix
will be possible in the higher elevations.

As far as temperatures go, Monday will be noticeably warmer than the
previous couple of days, likely reaching highs in the mid to upper
40s across the lowlands and upper 30s to 40s along the mountains. A
slight warming trend continues through Thanksgiving, before cooler
air returns late in the week.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
As of 1240 PM Friday...

A cold front will push across the region this afternoon provide
some snow with IFR restrictions. The snow will end later this
afternoon and evening, giving way to VFR conditions. VFR
conditions will continue through the remainder of the TAF.

Gusty northwesterly winds can be expected behind the front this
afternoon.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium with snow, then high.

ALTERNATE SCENARIOS: Timing of restrictions in snow and snow
ending could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
EST 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    M    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    M    M    M    H    H    H    H    H    H    H    H
PKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
No widespread IFR expected.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/JLB
NEAR TERM...RPY
SHORT TERM...JLB
LONG TERM...JLB
AVIATION...RPY
Hazardous weather outlook, Nov 18, 1:04 PM EST, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
104 PM EST Fri Nov 18 2022

OHZ066-067-075-076-083>086-WVZ007>011-016>020-028>032-039-040-521-
525-191815-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Webster-Northwest Randolph-
104 PM EST Fri Nov 18 2022

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia,
northern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Light to moderate snow showers associated with a cold front are
expected to move through the area this afternoon. A quick inch of
snow is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ520-522-523-526-191815-
Southeast Nicholas-Southeast Webster-Northwest Pocahontas-
Southeast Randolph-
104 PM EST Fri Nov 18 2022

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...This Afternoon and Tonight.

Light to moderate snow showers associated with a cold front are
expected to move through the area this afternoon. A quick inch of
snow is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Wind gusts of up to 45 mph will be possible Saturday night into
Sunday. This will also reduce wind chill values to near -10 degrees.
A wind advisory and/or a wind chill advisory may be required.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>027-033-034-
515>519-524-191815-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-Clay-McDowell-
Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Pocahontas-
104 PM EST Fri Nov 18 2022

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of central West
Virginia, northeast West Virginia, southeast West Virginia,
southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Nov 18, 2:15 PM EST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
215 PM EST FRI NOV 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     SNOW             CLARKSBURG              39.28N 80.33W
11/18/2022  M1.0 INCH        HARRISON           WV   TRAINED SPOTTER

&&

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 3:12 PM ESTSnow Squall WarningRLXJackson, Pleasants, Ritchie, Wirt, Wood33 min
Nov 18, 4:54 PM ESTSnow Squall WarningRLXBarbour, Doddridge, Harrison, Lewis, Taylor, Upshur36 min

Nearby

Snow Squall Warnings in West Virginia, 2022Every snow squall warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.